Alert archive / Rhode Island / Special Weather Statements in 2017

Special Weather Statement, NWS Boston/Norton, MA

April 28, 2017Kent County, Newport County, Washington County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Apr 28, 2017, 6:07 AM EDT for Kent County, Newport County, Washington County, Rhode Island. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2017, 6:07 AM EDT (10:07 UTC)
Expired
Apr 28, 2017, 6:30 AM EDT
In force
23 min
Issued by
NWS Boston/Norton, MA

Counties Kent County, RI, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 67 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WWUS81 KBOX 281007
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
607 AM EDT FRI APR 28 2017
 
RIZ002>004-006-007-281030-
Washington RI-Eastern Kent RI-Western Kent RI-Newport RI-
Southeast Providence RI-
607 AM EDT FRI APR 28 2017

...Cluster of showers and embedded thunderstorms moving across 
southern Rhode Island...

At 605 AM EDT, Doppler radar was tracking a cluster of heavy showers 
and embedded thunderstorms near Charlestown, or 10 miles west of 
South Kingstown, moving northeast at 45 mph.

Locations impacted include...
Warwick, Cranston, Coventry, South Kingstown, West Warwick, Johnston,
North Kingstown, Newport, Westerly, Portsmouth, Middletown,
Narragansett, East Greenwich, Scituate, Hopkinton, Charlestown,
Richmond, Exeter, West Greenwich and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4132 7185 4134 7183 4141 7184 4142 7181
      4142 7180 4161 7179 4173 7163 4173 7155
      4178 7156 4182 7150 4138 7104 4126 7177
TIME...MOT...LOC 1005Z 236DEG 48KT 4141 7175 

$$

Frank

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Apr 28, 4:35 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 28, 4:35 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
435 AM EDT Fri Apr 28 2017

.SYNOPSIS...
A mild start this morning with some more patchy dense fog will
lead to a mix of showers and isolated thunderstorms. Warmer
highs today will give way to another mild night. A cold front
crosses the region Saturday night, bringing much cooler weather
for Sunday, especially along the coast. Another cold front will
likely bring a period of showers sometime Monday into Tuesday.
Another storm may approach New England late Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Forecast remains on track for this morning. Approaching frontal
system has resulted in an a surge of moisture thanks to southerly
winds. This has resulted in a advection fog developing and moving
onshore. Went ahead and expanded the dense fog advisory into RI as
webcams show vsbys dropping from fog. Also expanded the timing, to
get through the morning commute.

Aside from the patchy dense fog, we continue to watch showers out
west from approaching cold front. These showers are quite fragment
due to the dry air aloft from weak mid-level ridge. However as they
continue to move eastward, feel they will tap more into the low
level moisture resulting in better coverage over the next few hours.
Have noticed a few stronger showers with embedded thunder off the
coast of NJ and south of Long Island. Latest SPC meso analysis shows
some elevated instability across the area as well as steepening mid-
level lapse rates. This well help support any thunder chances across
the area this morning. Therefore will continue the mention of
thunder.

Showers and embedded thunder will move from west to east early this
morning and should be offshore by the early afternoon hours.

This afternoon...

The front will swing through and stall/washout across the south
coast by the afternoon. Anticipate clearing and the return of
sunshine for today. Despite being behind the front, anticipate a
mild day with highs in the in the upper 70s with cooler conditions
along the south coast.

Model guidance is hinting at some surface CAPE, good shear and steep
lapse rates during the afternoon hours. However, subsidence behind
the morning shortwave and very dry mid levels of the atmosphere
should prevent convection from developing. As prev forecaster noted,
still have the front lingering near by, so if there is any moisture
we cant rule out the potential for an iso thunder. Something to keep
an eye on later today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...

Dry air aloft as mid-level ridge moves over the region.
Continuous southerly flow however will limit overnight temps
from cooling. In fact, anticipate another mild night as today's
frontal system is draped across the south coast. Dewpoints will
also be on the rise, so cannot rule out another round of patchy
fog, with the south coast begin the best spot for this to occur.

For the second half of the night, moisture aloft will begin to
increase in the mid-levels as an upper level shortwave and
associated system approaches from the west. Guidance has speed
up the timing, bringing showers through the area by dawn on
Saturday morning. Am concern that the NAM appears to indicate a
weaken MCS with the Hi-res guidance also showing a few stronger
showers. This is plausible as guidance continues to indicated
elevated instability overnight and the stalled front could be
the focus for come convection as the wave pushes through.

An area of high pressure to the north will slowly extend
eastward during the later half of the day. This will push a low
level boundary across the region during the afternoon. Will
keep a low chance of showers and possibly a thunderstorm
Saturday afternoon with some lingering instability, if the
atmosphere can recover from morning convection. Temperatures on
Saturday will be mild with highs in the mid to upper 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview...

28/00Z guidance is in reasonable agreement with the overall
evolution of the synoptic pattern through Wednesday. Details
become more problematic during the second half of next week.
Monitoring two primary periods of precipitation: one early next
week, and the other later next week. Will continue to favor a
consensus blend to smooth over the less predictable details.

Details...

Saturday night through Sunday...

High pressure noses into our region from southeast Canada. This
will push a cont front to our south, and bring drier weather
with near normal temperatures.

Sunday night...

A warm front start to approach our region. Scattered showers are
possible north of this front.

Monday-Tuesday...

This is one of the more likely periods for precipitation. A low
pressure moves through the Great Lakes, driving a warm front
through southern New England. Some showers, and perhaps a few
thunderstorms, are expected. A strong southwest low level jet
should maximize moisture transport Monday night, resulting in
periods of moderate to briefly heavy rainfall. Still need to
refine the timing details.

Wednesday-Thursday...

This is probably going to be mainly a lull between two larger
systems. Once the Monday/Tuesday system departs, looking at only
a couple of weakening boundaries to contend with. A shortwave
aloft may provide just enough lift to generate some showers
into Thursday morning. After that time, expecting an increasing
risk for showers ahead of another approaching low Thursday
evening and night. This timing remains low confidence, and will
need to be monitored for later forecast changes.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...

This morning...Moderate confidence. IFR/LIFR in fog and drizzle
early this morning. Passing cold front will push showers and
embedded -TSRA from west to east by the late morning.

After 18z...High confidence. Rapid improvement across the region
to  VFR. Winds turn W, with gusts to 15 kt at times.

Tonight and Saturday...Moderate confidence.

Mainly VFR conditions with chances of MVFR/IFR in patchy fog and
stratus. Could see conditions lower in passing showers/thunder
early Saturday morning. Conditions improve by the afternoon with
a low risk for -TSRA.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Saturday Night through Tuesday/...Moderate confidence.

Saturday night and Sunday...High confidence. VFR.

Sunday night to Tuesday...Moderate confidence.

MVFR/IFR cigs/vsbys in low clouds/drizzle and light showers Sunday
night. VFR and areas of MVFR in showers Monday and Tuesday.
Possible low level wind shear especially over RI and SE Mass
Monday night and Tuesday morning.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...High confidence.

Small Craft Advisories will remain in effect mainly over the
offshore waters into tonight as a lingering 5-7 ft swell
remains. Winds shifting to the west during the day will back to
the SW by tonight and should remain below the 25 kt threshold
through the period.

The risk for a few thunderstorm offshore this morning continues
with another risk tomorrow morning.

Small Craft Advisories may be expanded into Saturday, but has
low confidence on wave forecast at this time. Could also see
25 kt gusts across the near shore waters.

Outlook /Saturday Night through Tuesday/...Moderate confidence.

Winds expected to remain less than 20 kt through Monday.
Southwest winds increasing ahead of a cold front Tuesday may
result in gusts up to 30 kt Monday night into Tuesday, mainly
across the southern coastal waters.

Seas should remain less than 5 ft into Monday morning, then
build across the outer coastal waters due to the increasing
southwest flow Monday afternoon into Tuesday.

&&

.TIDES/COASTAL FLOODING...
* Isolated minor coastal flooding impacts during astronomically
  high tide tonight along the east coast

The astronomical high tides remain very elevated into this
weekend.

Given a lingering swell offshore and its remnant surge, with high
tide values only a few tenths shy of typical minor flooding levels,
a Coastal Flood Statement continues for the high tide near 2 AM
tonight for east coastal locations. At this time, we anticipate
only minimal impacts at typically prone locations.

Also, due to the breadth of the fetch, we may encounter enough
wave action with lengthening periods on top of an elevated tide
to cause pockets of erosion tonight along the Martha's Vineyard
south coast, Nantucket south and east coasts, and the outer
Cape ocean side from Truro to Chatham.

Boston High Tides (flood stage at Boston 12.5 feet)...

12.14 feet / Saturday 12:56 am

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Dense Fog Advisory until 8 AM EDT this morning for MAZ020>024.
RI...Dense Fog Advisory until 8 AM EDT this morning for RIZ002-
     004>008.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ235-
     237.
     Small Craft Advisory until 11 PM EDT this evening for ANZ250.
     Small Craft Advisory until 2 AM EDT Saturday for ANZ254>256.

&&

SYNOPSIS...Belk/Dunten
NEAR TERM...Dunten
SHORT TERM...Dunten
LONG TERM...Belk
AVIATION...Belk/Dunten
MARINE...Belk/Dunten
TIDES/COASTAL FLOODING...Staff
Hazardous weather outlook, Apr 28, 4:26 AM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
426 AM EDT Fri Apr 28 2017

CTZ002>004-MAZ002>006-008>014-017-018-026-RIZ001-003-290830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Western Kent RI-
426 AM EDT Fri Apr 28 2017

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, interior eastern Massachusetts, western Massachusetts
and northern Rhode Island.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RIZ002-004-290830-
Southeast Providence RI-Eastern Kent RI-
426 AM EDT Fri Apr 28 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Providence and
eastern Kent counties.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-016-019-290830-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
426 AM EDT Fri Apr 28 2017

This Hazardous Weather Outlook is for eastern coastal Massachusetts.

.DAY ONE...Today and Tonight.

High astronomical tides continue. Will need to monitor the
possibility of minor coastal flooding during the time of high tide
late this evening. Minor splashover and beach erosion are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020>024-RIZ005>008-290830-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Bristol RI-Washington RI-Newport RI-Block Island RI-
426 AM EDT Fri Apr 28 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for south coastal and southeastern
Massachusetts, and southern Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-290830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
426 AM EDT Fri Apr 28 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Apr 28, 6:07 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
607 AM EDT FRI APR 28 2017

RIZ002>004-006-007-281030-
Washington RI-Eastern Kent RI-Western Kent RI-Newport RI-
Southeast Providence RI-
607 AM EDT FRI APR 28 2017

...Cluster of showers and embedded thunderstorms moving across
southern Rhode Island...

At 605 AM EDT, Doppler radar was tracking a cluster of heavy showers
and embedded thunderstorms near Charlestown, or 10 miles west of
South Kingstown, moving northeast at 45 mph.

Locations impacted include...
Warwick, Cranston, Coventry, South Kingstown, West Warwick, Johnston,
North Kingstown, Newport, Westerly, Portsmouth, Middletown,
Narragansett, East Greenwich, Scituate, Hopkinton, Charlestown,
Richmond, Exeter, West Greenwich and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4132 7185 4134 7183 4141 7184 4142 7181
      4142 7180 4161 7179 4173 7163 4173 7155
      4178 7156 4182 7150 4138 7104 4126 7177
TIME...MOT...LOC 1005Z 236DEG 48KT 4141 7175

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:32 AM EDTCoastal Flood StatementBOXBarnstable, Essex, Nantucket, Norfolk, Plymouth, Suffolk23 hr
Apr 28, 7:25 AM EDTSpecial Weather StatementBOXPlymouth35 min
Apr 28, 8:34 AM EDTSpecial Marine WarningBOX41 min
Apr 28, 9:27 AM EDTSpecial Weather StatementBOXNantucket63 min
Apr 28, 9:49 AM EDTSpecial Weather StatementBOXNantucket26 min
Apr 28, 9:53 AM EDTSpecial Marine WarningBOX52 min
Apr 28, 10:17 AM EDTSpecial Marine WarningBOX43 min
Apr 27, 10:51 PM EDTRiver Flood WarningBOXWashington7 hr

Nearby

Special Weather Statements in Rhode Island, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.